Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 227, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2017, 10:39 AM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 10:39 AM CDT (15:39 UTC)
- Expired
- Aug 21, 2017, 11:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 203 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 11:00 AM CDT | HAIL 1.5 | 11 S Chamberlain, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 8:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
131
WUUS53 KFSD 211539
SVRFSD
SDC015-023-053-211630-
/O.NEW.KFSD.SV.W.0227.170821T1539Z-170821T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1039 AM CDT MON AUG 21 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Charles Mix County in south central South Dakota...
Northwestern Gregory County in south central South Dakota...
Southern Brule County in south central South Dakota...
* Until 1130 AM CDT
* At 1038 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Hamill to 6 miles southeast of
Ideal, moving southeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Lake Francis Case around 1045 AM CDT.
Dallas around 1110 AM CDT.
Gregory around 1120 AM CDT.
Burke around 1130 AM CDT.
Other locations impacted by these severe thunderstorms include Dixon
In Gregory County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4350 9953 4350 9930 4352 9928 4354 9929
4358 9934 4365 9936 4366 9938 4365 9944
4366 9946 4368 9946 4370 9941 4374 9941
4361 9887 4311 9926 4325 9954
TIME...MOT...LOC 1538Z 300DEG 34KT 4369 9963 4349 9980
HAIL...2.00IN
WIND...60MPH
$$
Schumacher2 follow-up statements
235
WWUS53 KFSD 211610
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1110 AM CDT MON AUG 21 2017
SDC015-023-053-211630-
/O.CON.KFSD.SV.W.0227.000000T0000Z-170821T1630Z/
Charles Mix SD-Gregory SD-Brule SD-
1110 AM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHWESTERN CHARLES MIX...NORTHWESTERN GREGORY AND SOUTHERN
BRULE COUNTIES...
At 1109 AM CDT, two severe thunderstorms were detected. The first
severe thunderstorm was located 9 miles northeast of Iona...the
second severe thundestorm was located 8 miles north of Dallas. Both
storms are moving east at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Gregory around 1125 AM CDT.
Burke around 1130 AM CDT.
Other locations impacted by these severe thunderstorms include Dixon
In Gregory County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4350 9953 4350 9930 4352 9928 4354 9929
4358 9934 4365 9936 4366 9938 4365 9944
4366 9946 4368 9946 4370 9941 4374 9941
4361 9887 4311 9926 4325 9954
TIME...MOT...LOC 1609Z 292DEG 29KT 4362 9928 4336 9954
HAIL...2.50IN
WIND...60MPH
$$
Schumacher650
WWUS53 KFSD 211617
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1117 AM CDT MON AUG 21 2017
SDC015-023-053-211630-
/O.CON.KFSD.SV.W.0227.000000T0000Z-170821T1630Z/
Charles Mix SD-Gregory SD-Brule SD-
1117 AM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHWESTERN CHARLES MIX...NORTHWESTERN GREGORY AND SOUTHERN
BRULE COUNTIES...
At 1115 AM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Iona to 7 miles north of Dallas,
moving east at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained spotter indicated. At 1100 AM CDT, 1.5 inch hail
was reported 11 miles south of Chamberlain.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Burke around 1135 AM CDT.
Other locations impacted by these severe thunderstorms include Dixon
In Gregory County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4350 9953 4350 9930 4352 9928 4354 9929
4358 9934 4365 9936 4366 9938 4365 9944
4366 9946 4368 9946 4370 9941 4374 9941
4361 9887 4311 9926 4325 9954
TIME...MOT...LOC 1615Z 292DEG 29KT 4360 9921 4334 9947
HAIL...2.50IN
WIND...60MPH
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:49 AM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 21, 6:49 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 649 AM CDT Mon Aug 21 2017 .SHORT TERM...(Today and Tonight) Issued at 436 AM CDT Mon Aug 21 2017 Eclipse day is upon us, and the main concerns are with the conditions around eclipse time, as well as the severe weather potential as an intensifying boundary slides across the area this afternoon and early evening. Persistent band of convection across northwest Iowa early this morning on back side of large MCS across IA, feeding on low-level jet of 35-40 kts and healthy elevated CAPE on order of 1500-2000 J/kg. As low-level jet continues to veer and warmer bubble of mid- level air shifts eastward, should see the convection wind down across northwest IA fairly early in the morning. Meanwhile, forcing with main northern stream wave inducing more of an upslope flow into western SD, and increasing lift forcing resulting in smaller convective cluster across northwest into north central SD. This forcing will progress gradually toward K9V9/KHON areas early this morning, but southward spread early on should be limited by the warmer air aloft to the south. OK, the bad news looks to continue for eclipse viewing across the immediate area. As the outflow pool continues to develop early this morning, will likely see an expansion of lower clouds westward, the clouds from northern cluster of storms push into the far northern areas, and higher clouds start to stream northeast from the high plains. Won't be widespread overcast in all likelihood, and there will be some spotty areas with enough breaks in clouds, but overall looking like a mostly cloudy setup in the 11am - 2pm window, with perhaps the best potential for lesser opaque clouds toward KSUX and location of outflow strengthen synoptic boundary. In addition to the clouds, there will be the threat for some convection starting to enhance along the convergence boundary pushing eastward toward BKX/MHE/ONL line during the eclipse peak. CAMS are also suggesting that additional warm advective elevated precip could evolve toward midday along I-20 and north, but much spottier. The impacts on temp fields will likely be tempered by the degree of cloudiness and the higher moisture content of the airmass. Have at most worked in a drop of a couple of degrees. With forcing from the northern stream wave pushing into eastern SD in the early to mid afternoon, the surface boundary looks to respond by sharpening and becoming somewhat more convergent, and works to pull the outflow/synoptic warm frontal boundary northward toward the lower Missouri River valley. Despite warm temps aloft and the outflow pool yielding an effective cap into midday, the falling temps aloft and lift forcing should allow convection to begin to become a bit more boisterous along the boundary as it moves between the James and I-29 corridors during the early afternoon, although there is some uncertainty as to what impact the eclipse insolation drop might have, at least on intensity. The boundary, and subsequent outflow, is likely to define the greater focus and threat for severity through the afternoon and early evening as it moves southeast. Prefrontal instability could reach 2000-2500 J/kg, somewhat capped, but a nicely thick profile thanks to 8-8.5 C/km mid- level lapse rates. Shear through the deep layer appears much more distributed, with the turning of winds through the 35-40 knots of westerly mid-level wind. Easily enough shear for organized storms, including supercells. All modes of severe are possible, including some hail to around 2 inches. Would expect upscale growth through the afternoon and early evening as storms progress toward northeast NE and northwest IA, bowing segments with enhanced wind potential. Wild card in terms of tornadic potential with storms later in the afternoon or early evening will be existence/interaction with any boundaries from this overnight convection. Will even have to be concerned with flooding across northwest IA, given some areas of very heavy rainfall from the current overnight. The threat of convection will continue greatest across northwest IA and parts of southwest MN, but progression of wave will put a fairly quick end to most by late evening. Cooler high pressure will settle in behind the convective line, with temps falling well into the 50s by daybreak for most, with some near 60 readings lingering in areas closer to KSUX/KSLB. .LONG TERM...(Tuesday through Sunday) Issued at 436 AM CDT Mon Aug 21 2017 By Tuesday, high pressure will settle into the region with northwest flow aloft. This will result in a few days of generally dry conditions and temperatures a few degrees below their climatological normals. The GFS is a little more aggressive with a few low end precip chances mid week along the theta-e boundary and thus some slight chance mention was included in this forecast. By Friday, southerly low level winds will be on the increase as the upper level flow becomes flattened by an incoming shortwave. This will bring a better chance of precipitation and convection to the region from Friday evening into Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 649 AM CDT Mon Aug 21 2017 Extremely complex aviation forecast through the next 12-15 hours. Currently on the back side of complex of storms across Iowa, with a hodge podge of IFR to VFR stratus field spreading westward through southeast SD and southwest MN. Ceilings could be a bit erratic, but expect that will settle into an MVFR level through midday for most, eventually displaced by the next convective threat. Storms will initially be scattered, but increase in coverage near the boundary working southeast, containing at least a brief period of IFR visibility and MVFR ceiling at peak, and have tried to keep a bit shy of potential in general for the TAFs. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...JH/Kalin AVIATION...Chapman
Hazardous weather outlook, Aug 21, 5:29 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 529 AM CDT Mon Aug 21 2017 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067- 070-071-221030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD- Clay SD-Union- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight After early day thunderstorms with areas of diminish, additional storms are likely to develop and spread into the area during the mid to late afternoon. Storms could produce hail up to 2 inches in diameter and winds up to 70 mph. An isolated tornado is also possible. Heavy rain and flash flooding will also be a concern later afternoon into early evening, especially for areas of northwest Iowa south of Highway 3 which received heavy rainfall on Sunday night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 3 pm and 9 pm. MNZ071-072-080-081-097-098-SDZ040-050-054>056-058>066-068-069- 221030- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Brookings- Gregory-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across the area during the early to mid afternoon, moving out of the area by early evening. Severe storms are possible, with hail to golf ball size and winds to 65 mph the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 1 pm and 7 pm. SDZ038-039-052-053-057-221030- Beadle-Kingsbury-Jerauld-Sanborn-Brule- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible during the midday and early afternoon. An isolated storm will be capable of hail to half dollar size and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 11 am and 4 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 11:06 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 39 min |
| Aug 21, 11:23 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 52 min |
| Aug 21, 12:05 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson | 40 min |
| Aug 21, 12:33 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Davison, Douglas, Hanson, Hutchinson, Yankton | 42 min |
| Aug 21, 12:38 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
| Aug 21, 12:48 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 27 min |
| Aug 21, 1:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 39 min |
| Aug 21, 1:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.